Alert archive / West Virginia / Flash Flood Watches in 2009
Flash Flood Watch 13, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Aug 12, 2009, 1:35 PM EDT for 18 counties in West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Aug 12, 2009, 2:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2009, 1:35 PM EDT (17:35 UTC)
- In effect from
- Aug 12, 2009, 2:00 PM EDT
- Expired
- Aug 12, 2009, 9:12 PM EDT
- In force
- 7 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Calhoun County, WV, Clay County, WV, Gilmer County, WV, Harrison County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Roane County, WV, Taylor County, WV, Upshur County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS61 KRLX 121735 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 135 PM EDT WED AUG 12 2009 VAZ003-004-WVZ013>016-018-024>040-046-047-130145- /O.NEW.KRLX.FF.A.0013.090812T1800Z-090813T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...HARTS... ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON... SOUTH CHARLESTON...SAINT ALBANS...SPENCER...GRANTSVILLE... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY... SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON... CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR... MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL... FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON... ELKINS 135 PM EDT WED AUG 12 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. IN WEST VIRGINIA... BARBOUR...BOONE...BRAXTON...CALHOUN...CLAY...FAYETTE... GILMER...HARRISON...KANAWHA...LEWIS...LINCOLN...LOGAN... MCDOWELL...MINGO...NICHOLAS...POCAHONTAS...PUTNAM...RALEIGH... RANDOLPH...ROANE...TAYLOR...UPSHUR...WEBSTER AND WYOMING. * UNTIL 10 PM EDT THIS EVENING. * SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE GROUND IS WET TO SATURATED IN MOST AREAS. RAINFALL AMOUNTS OF 0.50 TO 1.00 INCHES IN AN HOUR COULD CAUSE FLOODING IN THE WETTEST AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
000 WGUS61 KRLX 130112 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 912 PM EDT WED AUG 12 2009 VAZ003-004-WVZ013>016-018-024>040-046-047-130215- /O.CAN.KRLX.FF.A.0013.000000T0000Z-090813T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...HARTS... ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON... SOUTH CHARLESTON...SAINT ALBANS...SPENCER...GRANTSVILLE... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY... SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON... CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR... MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL... FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON... ELKINS 912 PM EDT WED AUG 12 2009 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST VIRGINIA HAS BEEN CANCELLED. WHILE SHOWERS AND THUNDERSTORMS DID MATERIALIZE...THEY DID NOT CAUSE SIGNIFICANT FLOODING PROBLEMS. WITH THE THUNDERSTORMS HAVING DISSIPATED WITH THE SUNSET...THE WATCH IS CANCELLED. $$ TRM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Aug 12, 7:02 AM EDT, 6 hours 33 minutes earlier.
Area forecast discussion, Aug 12, 7:02 AM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 702 AM EDT WED AUG 12 2009 .SYNOPSIS... A WEAK COOL FRONT WILL DRIFT SOUTH ACROSS OUR AREA WEDNESDAY...EXITING BY EARLY AFTERNOON. AFTER A MAINLY DRY THURSDAY...SCATTERED STORMS REMAIN POSSIBLE FRIDAY INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THE SLOW MOVING COLD FRONT AND POSITIVELY TILTED TROUGH CONTINUE TO MAKE SLOW PROGRESS ACROSS THE OHIO VALLEY. ONE LAST SHORTWAVE ROTATING THROUGH THE TROUGH...HELPING TO SHARPEN IT...IS MOVING ACROSS KY AT THIS TIME AND SHOULD MOVE THROUGH THE AREA BETWEEN 12Z AND 15Z. AFTER THIS WAVE CROSSES...IT WILL DRAG THE DEEPER MOISTURE SOUTH AND EAST...INTO VA AND THE MID ATLANTIC STATES. AT THAT POINT IN TIME...THE CHANCES FOR SHOWERS WILL BEGIN TO DROP OFF. THE UPPER TROUGH AXIS SHOULD REACH THE OHIO RIVER BY 18Z WITH THE SFC FRONT GETTING INTO THE MOUNTAINS. NOT SURE THE FRONT WILL MOVE THROUGH THE MOUNTAINS OR JUST DISSIPATE AND REFORM ON THE EAST SIDE OF THE MOUNTAINS. IN EITHER CASE...EXPECT MUCH DRIER AIR...ESPECIALLY ALOFT TO MOVE INTO THE AREA. THIS WILL CONTINUE TO LESS THE CHANCE FOR RAIN AND ALLOW FOR CONTINUED CLEARING OF THE SKY. FOR TEMPERATURES...WITH THE SUN EXPECTED TO RETURN...ESPECIALLY FROM CRW/CKB AND AREAS WEST...HAVE GONE ON THE HIGHER SIDE OF THE GUIDANCE TOWARD THE MET NUMBER. IN THE EAST...DID NOT ALLOW QUITE AS MUCH OF A WARM UP AND HELD VALUES CLOSER TO A BLEND OF THE GUIDANCE. FOR TONIGHT...SHOULD SEE MOST OF THE CLOUDS DISSIPATE BY 3Z AND WITH THE SURFACE HIGH BUILDING IN...THE WINDS SHOULD BE LIGHT TO CALM. THIS SHOULD ALLOW FOG TO FORM. THE FOG SHOULD BE ENOUGH TO KEEP THE LOWS UP A FEW DEGREES SO THE MET NUMBERS LOOKED BETTER AS THE MAV HAS BEEN OVER DOING THE RADIATIVE COOLING VALUES THIS SUMMER. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... MODELS FINALLY SHOWING SOME AGREEMENT IN THE PATTERN...WITH JUST SOME MINOR DIFFERENCES FOR THURSDAY AND FRIDAY. LOOKS LIKE THE MOUNTAINS MAY HAVE ENOUGH MOISTURE FOR SOME SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS. WILL CONTINUE WITH POPS IN THE MOUNTAINS. GFS/ECMWF AND SREF SHOW MOISTURE RETURNING ON SATURDAY AS THE HIGH SLIDES EASTWARD. CANADIAN IS THE ONLY MODEL NOT SHOWING THIS...SO WILL SIDE WITH THE MAJORITY. && .LONG TERM /SUNDAY THROUGH TUESDAY/... GENERALLY FOLLOWED HPC IDEAS FOR THE EXTENDED...WHICH FOLLOWS THE ECMWF AND ITS ENSEMBLES. H500 RIDGE BECOMES WELL ESTABLISHED OVER THE EASTERN U.S. AND WILL DEFLECT ANY MAJOR SYSTEMS THROUGH EARLY NEXT WEEK. CONTINUING WITH A DIURNAL PATTERN TO POPS EACH DAY FOR SCATTERED AFTERNOON/EVENING CONVECTION. BEST COVERAGE WILL CONTINUE TO BE IN THE MOUNTAINS SATURDAY. SOUTHEAST FLOW BEGINS TO BREAK DOWN THEREAFTER...AND PRECIP PATTERN BECOMES A BIT MORE GENERAL. HPC TEMPERATURES FOLLOWED THE MEX...WHICH WAS ON THE UPPER EDGE OF THE ENSEMBLE NUMBERS. THIS SEEMS REASONABLE GIVEN EXPECTED LONGWAVE PATTERN. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... 12Z WEDNESDAY THRU 12Z THURSDAY... LAST SHORTWAVE IS ROTATING THROUGH ERN KY AT THIS TIME AS THE UPPER TROUGH AXIS MOVES ACROSS THE EASTERN PORTION OF THE OHIO VALLEY. THIS HAS PRODUCE A GOOD AREA OF SHOWERS AND THUNDERSTORMS OVERNIGHT...BUT THEY LOOK ON RADAR TO BE WEAKENING AS THE SHORTWAVE PASSES. WHILE SOME 500 TO 2000 FT CLOUDS HAVE DEVELOPED EVEN OUTSIDE OF THE RAIN...ALL CEILINGS SHOULD BEGIN TO LIFT NOT LONG AFTER 12Z. THE RAIN SHIELD SHOULD SHIFT TO THE EAST AFTER 14Z AND MOVE AWAY FROM THE AREA. FROM THIS POINT FORWARD...SHOULD SEE DRIER AIR MOVING IN AND THE CLOUDS BREAKING UP. THE DAY TIME HEATING WILL PRODUCE SOME CU...BUT AT THIS POINT...NOT ANTICIPATING ANY SHOWERS WITH THE CU AS THE MOISTURE DEPTH SHALLOWS. HIGH PRESSURE BUILDS IN TONIGHT AND WITH THE GOOD RADIATIVE CONDITIONS THAT ARE EXPECTED...FOG SHOULD BE WIDESPREAD WITH IFR TO LIFR CONDITIONS EXPECTED FROM ABOUT 5Z FORWARD. AFTER 12Z THURSDAY... IFR FOG POSSIBLE FRIDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV NEAR TERM...ESS SHORT TERM...RPY LONG TERM...CL AVIATION...ESS
Hazardous weather outlook, Aug 12, 3:29 AM EDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 329 AM EDT WED AUG 12 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-130730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 329 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 8:21 AM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 821 AM EDT WED AUG 12 2009 WVZ015-025-026-034>037-121245- BOONE-FAYETTE-KANAWHA-LOGAN-NICHOLAS-RALEIGH-WYOMING- 821 AM EDT WED AUG 12 2009 ...MINOR FLOODING WAS OCCURRING IN BOONE COUNTY...AND IS ALSO POSSIBLE IN EASTERN LOGAN...FAYETTE... RALEIGH...SOUTHEASTERN KANAWHA...SOUTHERN NICHOLAS AND WYOMING COUNTIES THROUGH 10 AM... AT 810 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN AREA OF MODERATE TO HEAVY RAIN THAT WAS EXITING THE AREA OF CONCERN. THIS RAIN HAS CLOSED A FEW ROADS IN BOONE COUNTY. MINOR FLOODING MAY ALSO ARISE IN THOSE COUNTIES TO THE EAST AND SOUTHEAST OF BOONE COUNTY THROUGH MID MORNING. HOWEVER...NO ADDITIONAL HEAVY RAIN IS EXPECTED THAT WOULD FURTHER AGGRAVATE ANY WATER PROBLEMS CAUSED BY THE RAIN THAT HAS ALREADY FALLEN. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 05
Special weather statement, Aug 12, 10:57 AM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1057 AM EDT WED AUG 12 2009 WVZ040-047-121600- BARBOUR-RANDOLPH- 1057 AM EDT WED AUG 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH AND SOUTHEASTERN BARBOUR COUNTIES... AT 1053 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM PRODUCING HEAVY RAIN LOCATED NEAR BELINGTON...MOVING SOUTH AT 5 MPH. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO KERENS... BOWDEN...GLADY...MONTROSE...JUNIOR...ELKINS...DAILEY...COALTON... BEVERLY...BELINGTON AND AUDRA STATE PARK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
Special weather statement, Aug 12, 12:40 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1240 PM EDT WED AUG 12 2009 WVZ040-047-121845- BARBOUR-RANDOLPH- 1240 PM EDT WED AUG 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT BARBOUR AND NORTHEASTERN RANDOLPH COUNTIES... AT 1237 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM...WITH VERY HEAVY RAIN...LOCATED NEAR PHILIPPI...MOVING SOUTHEAST AT 10 MPH. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO MOATSVILLE... CENTURY...VOLGA...KERENS...BOWDEN...GLADY...GALLOWAY...NESTORVILLE... DRYFORK...PHILIPPI...MONTROSE...JUNIOR...HARMAN...ELKINS...COALTON... BEVERLY...BELINGTON AND AUDRA STATE PARK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AND RURAL AREAS...HIGHWAYS...STREETS...UNDERPASSES AND COUNTRY ROADS AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:52 PM EDT | Flash Flood Warning | RLX | Wayne | 3 hr |
Nearby
Flash Flood Watches in West Virginia, 2009Flash Flood Watches in Virginia, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.